Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long-Term Elevated Liver Functions
Jun 6, 2000

For over a year now my liver functions have been very, very high. My doctor says we'll just continue to monitor them but was wanting a second opinion. My alkaline phosphatase is 157 (not that high), AST is 105(normal range 0 - 42) and ALT is 280 (normal range 0 - 48). I'm worried that these high numbers can be doing some severe damage to my liver. At times my liver hurts and I have to limit my cardio work due to the pain it causes. I'm on Norvir, Epivir and Sustiva. Thank you.

Response from Dr. Henry

Do you have any evidence of hepatitis B or C? Also, any history of excessive alcohol or Tylenol intake?? If not then the likelihood is greater that the drugs could be involved. Norvir is often hard on the liver but is a key part of the HIV cocktail so -- a rock and a hard place unless a change to a more liver friendly regimen can be found. You may want the read the liver section of a book like Healing HIV by Jon Kaiser to get some ideas on whether any alternative medications (like milk thistle or N-acetyl cysteine ) could help. Also you may need to be evaluated for hepatic steatosis which is a fatty liver. Hope that helps you get started.

Keith Henry, M.D.



Previous
acute pancreatitis as side-effect of meds
Next
Further information about

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement